Salicylate toxicity is a serious condition that results from taking too much aspirin....
Phoenix, Arizona (PRWEB) June 25, 2013
The American College of Medical Toxicology has released a guidance document entitled Management Priorities in Salicylate Toxicity. Salicylate toxicity, or poisoning, is responsible for tens of thousands of cases of drug-related illness each year, some of which are fatal. Salicylate toxicity is a serious condition that results from taking too much aspirin, as may occur with an intentional overdose, or may happen unintentionally when treating pain chronically with aspirin. Poisoning may also occur following excessive topical use of salicylate-containing ointments or creams used to treat aching muscles. Due to the wide availability of aspirin for both heart disease and pain, children are often exposed when tablets are left accessible. Children and adults who are exposed to a toxic amount of salicylate develop vomiting and rapid breathing. As they become more ill, they may develop sweating, have a rapid heart rate, and become confused. This may progress to seizures and even death. Elderly people who take aspirin regularly to treat pain are at particular risk of toxicity. They often do not develop typical symptoms and present to medical care with confusion, which can have a multitude of causes, making determination of the correct diagnosis, and subsequent management, difficult.
The guideline was developed by ACMT to assist healthcare practitioners who may care for patients with either acute or chronic salicylate poisoning. According to Charles McKay, M.D., a participant in the guideline development, “Our guideline reviews the major challenges faced by clinicians, and highlights that these patients may become seriously ill quickly without appropriate management.” The importance of many factors, including the patient’s clinical condition, co-existing medical conditions, and laboratory findings are discussed, as they are all critical in determining the best treatment for the patient. Treatment options, including use of sodium bicarbonate or hemodialysis to increase elimination of salicylate from the body, are also discussed. The guideline additionally addresses controversial issues in the management of salicylate poisoning, including airway protection and gastrointestinal decontamination.
ACMT is a professional, nonprofit association of physicians with recognized expertise in medical toxicology. The College is dedicated to advancing the science and practice of medical toxicology through a variety of activities.